Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 255, NWS Des Moines, IA

August 28, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2018, 8:07 AM CDT for 4 counties in Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 8:07 AM CDT (13:07 UTC)
Expired
Aug 28, 2018, 8:45 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 8:19 AM CDTTSTM WND DMGThornton, IALAW ENFORCEMENT REPORTED TREE DOWNED ONTO HOUSE IN THORNTON. TIME AND LOCATION ESTIMATED FROM RADAR.
Aug 28, 8:21 AM CDTTSTM WND DMG2 E Thornton, IA*** 1 INJ *** REPORT OF A SEMI-TRUCK BLOWN OVER BY WINDS ON INTERSTATE 35. ONE INDIVIDUAL TRANSPORTED TO HOSPITAL. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS53 KDMX 281307
SVRDMX
IAC023-033-069-195-281345-
/O.NEW.KDMX.SV.W.0255.180828T1307Z-180828T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
807 AM CDT TUE AUG 28 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Worth County in north central Iowa...
  Northern Franklin County in north central Iowa...
  Northwestern Butler County in north central Iowa...
  Cerro Gordo County in north central Iowa...

* Until 845 AM CDT.

* At 807 AM CDT, a severe thunderstorm was located near Clear Lake,
  or near Garner, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mason City, Nora Springs, Manly, Sheffield, Rockwell, Mason City
  Municipal Airport, Clear Lake, Ventura, Thornton, Plymouth,
  Fertile, Meservey, Grafton, Hanlontown, Alexander, Swaledale, Rock
  Falls, Chapin, Aredale and Dougherty.

This includes Interstate 35 between mile markers 171 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9303 4291 9299 4278 9299 4282 9349
      4326 9350 4336 9302
TIME...MOT...LOC 1307Z 267DEG 40KT 4308 9350 

HAIL...1.25IN
WIND...60MPH
 
$$

Kotenberg
2 follow-up statements
676 
WWUS53 KDMX 281319
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
819 AM CDT TUE AUG 28 2018

IAC023-033-069-195-281345-
/O.CON.KDMX.SV.W.0255.000000T0000Z-180828T1345Z/
Worth IA-Franklin IA-Butler IA-Cerro Gordo IA-
819 AM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR SOUTHERN WORTH...NORTHERN FRANKLIN...NORTHWESTERN BUTLER AND
CERRO GORDO COUNTIES...

At 818 AM CDT, a severe thunderstorm was located near Mason City
Municipal Airport, or 7 miles southwest of Mason City, moving east at
45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At roughly 810 am, trained 
         spotters reported 2 inch hail in Garner.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mason City, Nora Springs, Manly, Sheffield, Rockwell, Mason City
Municipal Airport, Clear Lake, Ventura, Thornton, Plymouth, Fertile,
Meservey, Grafton, Hanlontown, Alexander, Swaledale, Rock Falls,
Chapin, Aredale and Dougherty.

This includes Interstate 35 between mile markers 171 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9303 4291 9299 4278 9299 4282 9349
      4326 9350 4336 9302
TIME...MOT...LOC 1318Z 267DEG 40KT 4309 9333 

HAIL...1.75IN
WIND...60MPH
 
$$

Kotenberg
791 
WWUS53 KDMX 281345
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
845 AM CDT TUE AUG 28 2018

IAC023-033-069-195-281354-
/O.EXP.KDMX.SV.W.0255.000000T0000Z-180828T1345Z/
Worth IA-Franklin IA-Butler IA-Cerro Gordo IA-
845 AM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WORTH...NORTHERN
FRANKLIN...NORTHWESTERN BUTLER AND CERRO GORDO COUNTIES WILL EXPIRE
AT 845 AM CDT...
        
The storm which prompted the warning has moved out of the warned 
area. Therefore, the warning will be allowed to expire.  However 
small hail is still possible with this thunderstorm.

LAT...LON 4291 9303 4291 9299 4278 9299 4282 9349
      4326 9350 4336 9302
TIME...MOT...LOC 1344Z 267DEG 40KT 4310 9295 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:39 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 28, 6:39 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
639 AM CDT Tue Aug 28 2018

.SHORT TERM.../Today through Tonight/
Issued at 357 AM CDT Tue Aug 28 2018

At 3 AM a cold front was nosing into far northwest Iowa while aloft
several weak impulses were traversing north central and northwest
Iowa and locations to the west.  Moderate instability exists across
the northwest Iowa and locations north and west of the frontal
boundary along with sufficient deep shear to the continuation of
thunderstorms through the early morning hours.  Soundings appear to
indicate an elevated warm layer above the cold front and this is
likely where storms are initiating.  As long as the shear remains,
the threat for large hail...along with some wind threat will
persist.  Somewhat troubling is that the CAM models have recently
weakened or delayed the moving of these storms into the forecast
area until 12Z or later.  Radar imagery is not confirming this as
robust storms are just a few counties away.  Movement however does
indicate that they may just graze our northwest/northern counties.
Either way, the trend is for storms to gradually weaken as the low
level jet weakens through mid morning but not before a few severe
storms make their way across northern Iowa.

Later today and especially this afternoon and evening, instability
will be very strong along and ahead of the cold front and ongoing
storms are expected to become more widespread and intensify. Further
south, in an area of warm advection ahead of the front, additional
storms will break out mid to late morning.  It is unclear at this
point if the southern area will see much convection but if they do
develop the resultant convective debris may lessen the severe threat
at least initially.  The latest CAM models suggest that even if
storms initiate in the warm sector, there will be some clearing and
time for destabilization before the front comes through later this
afternoon and evening across the southeast.  Bottom line is that is
will be a stormy day today with a severe threat far north early this
morning then southeast during peak heating into the early evening.
QPF pretty impressive as well with over an inch forecast and higher
amounts possible in stronger storms.  Not really concerned with
flash flooding at this point as higher QPF amounts progged over D1
to D3 drought areas and with crops still capable of absorbing quite
a bit of water.

Front passes through late tonight ending the threat of storms/heavy
rainfall.  The bulk of the storms should be done by 06Z with
lingering showers and a few storms through 09Z.  Cooler and less
humid air will arrive by 12Z Wednesday.

.LONG TERM.../Wednesday through Monday/
Issued at 357 AM CDT Tue Aug 28 2018

Westerly flow aloft to be in place Wednesday with the cold front
expected to bring storms chances to the area today to have pushed to
the south of the state with an area of high pressure building into
the state. This will bring dry and cool conditions as h85 temps
falling to around +10C aloft. The area of high pressure will remain
in place into Thursday before return flow sets back up and
WAA/moisture advection returns to the state Thursday night into
Friday. A weak shortwave trough will push east through the broader
westerlies aloft and bring chances for storms back to the area
Thursday night. Broad lift will remain in place into Friday/Saturday
with a broad upper level trough across the central US and a sfc
trough axis in place across the state. This will allow for continued
chances for storms to end the week and into the weekend. The weakly
defined surface boundary to linger across the south into Sunday with
high pressure sliding across the northern portion of the state. This
should confine the better chances for precip to the central/south
late in the weekend. The boundary to then lift back to the north
into early next week with continued chances for storms with general
troughiness in the western US and westerly to southwesterly flow
aloft across Iowa.

Temperatures will initially be cooler across the state Wednesday
with the cool airmass in place aloft with highs expected to top out
in the low to mid 70s and lows in the 50s. Slightly warmer
conditions into Thursday with highs in the mid 70s to around 80,
with a return to mainly low to mid 80s expected for late this week
and into the weekend. Humidity will return to the area Friday and
beyond as dewpoints climb back into the upper 60s to lower 70s.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 639 AM CDT Tue Aug 28 2018

Cold front to slowly move across TAF locations today.  Strong
thunderstorms with large hail possible across far northern Iowa this
morning before weakening some.  Additional strong storms tied to
frontal boundary in the afternoon with peak heating across eastern
TAF locations possibly impacting KDSM as well...especially early on.
Front to move out of the state after 09Z with improving conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...Beerends
AVIATION...FAB
Hazardous weather outlook, Aug 28, 4:05 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
405 AM CDT Tue Aug 28 2018

IAZ028-037>039-048>050-059>062-070>075-081>086-092>097-291100-
Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
405 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe thunderstorms will be possible by mid to late
afternoon into tonight. The primary threats are damaging winds
and large hail, but an isolated tornado or two cannot be ruled
out. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for storms return Thursday night through
Monday. The threat of severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely to be needed this afternoon into tonight.

IAZ004>007-015>017-023>027-033>036-044>047-057-058-291100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-
405 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are possible today into tonight. A strong to
possibly severe storm is possible early this morning. Large
hail or damaging wind gusts are the main threat early this
morning. Otherwise a strong storm may be possible with gusty
winds and small hail from late morning through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for storms return Thursday night through
Monday. The threat of severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this morning, otherwise
it is not anticipated.

MJB

In the hours before

Special weather statement, Aug 28, 3:10 AM CDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
310 AM CDT Tue Aug 28 2018

IAZ004>007-015>017-281300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, and Clear Lake
310 AM CDT Tue Aug 28 2018

...AREAS OF FOG DEVELOPING ACROSS NORTHERN IOWA...

Fog is developing across northern Iowa and will likely persist
into the morning commute hours. Visibility has dropped to around
a mile with local visibilities across Emmet and Palo Alto counties
as low as a quarter mile at times. Those traveling across
northern Iowa this morning should be prepared for lowered
visibilities especially in low lying areas. During the morning
commute, slow down and allow more space between yourself and the
vehicle ahead of you and remember to use low beams.

FAB
Special weather statement, Aug 28, 6:56 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
656 AM CDT TUE AUG 28 2018

IAZ023-281230-
Pocahontas IA-
656 AM CDT TUE AUG 28 2018

...NICKEL HAIL AND GUSTY WINDS POSSIBLE...

At 655 AM CDT, Doppler radar was tracking a strong thunderstorm over
Albert City, or 13 miles west of Pocahontas, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pocahontas, Laurens, Rolfe, Palmer, Havelock, Varina and Pocahontas
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4287 9491 4282 9453 4263 9458 4264 9492
TIME...MOT...LOC 1155Z 270DEG 39KT 4277 9492

Beerends
Local storm report, Aug 28, 7:26 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     HAIL             2 N PLOVER              42.91N 94.62W
08/28/2018  M2.75 INCH       POCAHONTAS         IA   PUBLIC

            VIA SOCIAL MEDIA - TIME ESTIMATED BY RADAR.

&&
Local storm report, Aug 28, 7:29 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     HAIL             2 S AYRSHIRE            43.01N 94.83W
08/28/2018  M3.00 INCH       PALO ALTO          IA   PUBLIC

            VIA SOCIAL MEDIA - TIME ESTIMATED VIA RADAR.

&&
Local storm report, Aug 28, 7:49 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HAIL             WEST BEND               42.96N 94.45W
08/28/2018  E2.75 INCH       PALO ALTO          IA   EMERGENCY MNGR

            A FEW WINDOWS BROKEN BY HAIL. DELAYED REPORT
            - TIME ESTIMATED BY RADAR.

&&
Local storm report, Aug 28, 7:51 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             WESLEY                  43.09N 93.99W
08/28/2018  E1.75 INCH       KOSSUTH            IA   PUBLIC

            QUARTER TO GOLF BALL SIZE REPORTED.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:21 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas54 min
Aug 28, 6:56 AM CDTSpecial Weather StatementDMXPocahontas34 min
Aug 28, 7:08 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Wright45 min
Aug 28, 7:44 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Winnebago and 2 more46 min
Aug 28, 8:44 AM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin16 min
Aug 28, 8:56 AM CDTSpecial Weather StatementDMXBremer, Butler64 min
Aug 28, 11:09 AM CDTSpecial Weather StatementDMXMadison36 min
Aug 28, 11:25 AM CDTSpecial Weather StatementDMXBoone, Story50 min
Aug 28, 11:27 AM CDTSpecial Weather StatementDMXFranklin48 min
Aug 28, 11:34 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Hamilton, Story41 min
Aug 28, 11:41 AM CDTSpecial Weather StatementDMXHumboldt49 min
Aug 28, 11:50 AM CDTSpecial Weather StatementDMXAdair, Audubon, Boone, Calhoun, Carroll, Cass and 9 more55 min
Aug 28, 12:15 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Webster, Wright30 min
Aug 28, 12:39 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago36 min
Aug 28, 12:47 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Hancock, Wright43 min
Aug 28, 12:51 PM CDTSpecial Weather StatementDMXBoone, Calhoun, Carroll, Dallas, Greene, Guthrie and 8 more54 min
Aug 28, 1:03 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac42 min
Aug 28, 1:38 PM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Hamilton, Hardin, Story, Webster and 1 more52 min
Aug 28, 1:47 PM CDTSpecial Weather StatementDMXCerro Gordo, Hancock, Humboldt, Kossuth, Winnebago43 min
Aug 28, 4:34 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion41 min
Aug 28, 4:38 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne52 min
Aug 28, 4:50 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Warren, Wayne40 min
Aug 28, 5:03 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek42 min
Aug 28, 5:17 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello43 min
Aug 28, 5:30 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne45 min
Aug 28, 5:47 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello58 min
Aug 28, 6:43 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.